What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 27, 6:31 AM EST, 29 minutes earlier. Its key messages:
- Record warmth expected today.
- An active and colder period is expected tonight through Wednesday night with a stronger low pressure system lifting northeast through the Upper Great Lakes.
- Showers moving in from the west bring low chances (10-20%) for a wintry mix including freezing rain before transitioning to snow tonight. Chances for significant ice accumulations are diminishing. Flash freeze is also possible tonight.
- Snow accumulations between 2-5 inches over the N to NW wind snow belts.
- Gusty northerly winds up to 35-45 mph possible tonight and Wednesday, strongest near Lake Superior and in the east.
Area forecast discussion, Feb 27, 6:31 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
631 AM EST Tue Feb 27 2024
.KEY MESSAGES...
- Record warmth expected today.
- An active and colder period is expected tonight through
Wednesday night with a stronger low pressure system lifting
northeast through the Upper Great Lakes.
- Showers moving in from the west bring low chances (10-20%) for
a wintry mix including freezing rain before transitioning to
snow tonight. Chances for significant ice accumulations are
diminishing. Flash freeze is also possible tonight.
- Snow accumulations between 2-5 inches over the N to NW wind
snow belts.
- Gusty northerly winds up to 35-45 mph possible tonight and
Wednesday, strongest near Lake Superior and in the east.
&&
.SHORT TERM /TODAY/...
Issued at 200 AM EST Tue Feb 27 2024
As we remain under the warm sector of a low pressure advancing from
the Northern Plains to the Upper Great Lakes this morning, some
scattered mid level cloud cover has developed and broken down across
Upper MI during the pre-dawn hours. With the HREF and NBM showing a
general cloud-hole over the central and west for most of the day
today, thinking we could see stronger lapse rates than what most
model guidance is hinting at. Therefore, I bumped up highs today a
few degrees from the previous shift, using a blend of the
BCCONSshort and the NBM90th percentile. This brings the maximum
temperature up to the 50s across most of the area and low 60s near
the Wisconsin border; the exception would be the Keweenaw where
highs are only expected to get into the 40s. These exceptionally
warm temperatures would likely break many max temperature records
across the U.P.; the current forecast has the W.F.O. in Negaunee
Township breaking the record by 5 degrees! What does give me some
doubts on breaking the max temperature record today is the
possibility that some mid-level cloud cover forms across the west
and central. Should this happen, we may have temperatures be just
'cool' enough to barely keep the daily max temperature record in-
tact. Moving into late this afternoon, the cold front of the low
moves into the west, causing temperatures to drastically fall behind
it. Along with the drastic temperature drop, expect winds to
noticeably pick-up from the north/north-northwest. The first of the
precipitation behind the front moves over the far west early this
evening; while a wintry mix of rain, freezing rain, sleet, and/or
snow could be initially seen, with models slowing down the timing of
the precipitation, I'm thinking that the most likely precipitation
type will be snow.
&&
.LONG TERM /TONIGHT THROUGH MONDAY/...
Issued at 505 AM EST Tue Feb 27 2024
Tonight through Wednesday night: A broad mid level trough over the
Northern and Central Plains will progress eastward toward the Great
Lakes, reaching Lake Superior by Wednesday morning. The trough then
continues tracking east over the Great Lakes Basin into Wednesday
night as it takes on a negative tilt. The associated sfc low will be
centered over northeast WI around 992mb (GEFS mean) this evening,
tracking eastward over Lake Michigan and lower MI tonight, reaching
Lake Huron by Wednesday morning as it deepens to around 984mb. The
low then lifts northeast over southern Ontario and into Quebec by
around Wednesday afternoon, deepening further as it lifts north over
Quebec. A cold front northwest of the sfc low presses west across
the U.P. tonight. Despite being ~6-12 hours ahead of the PVA
associated with the mid level trough, this cold front will be
support precip. Due to the movement of the sfc low not being aligned
with the mid level trough, cold air from the north will arrive at
the sfc before it makes it to the mid levels. A warm nose is noted
around the 850mb level in both the NAM and GFS model soundings.
While this signature does suggests a brief period of freezing rain
or sleet is possible before changing over to snow from west to east,
the likelihood is diminishing as recent guidance shows 850mb temps
catching up much quicker. Confidence in more than a glazing of ice
remains low at this time. Generally a 10% chance or less for 0.01"
of ice, save for the far eastern U.P. around 10-20% chance in the
few hours after midnight. Even while confidence in freezing rain is
low, temps rapidly dropping behind the cold front could result in
slick road conditions regardless Tuesday night; limiting factors
could be how warm pavement temps will get during the warm day on
Tuesday and how much precip precedes the drop in temps.
Strong CAA with this system will result in some gusty north becoming
northwest winds. Winds build eastward across Upper Michigan tonight
with gusts up to 35-45 mph possible. The strongest winds are
expected in the eastern U.P. and along Lake Superior late tonight
into Wednesday morning, particularly in Alger County. This will also
bring wind chills into the negative teens over the west Tuesday
night and just below 0 over the east. Wind chills will hover near 0
during the day Wednesday before dropping back down into the negative
single digits Wednesday night.
With 850mb temps quickly falling to around -18C to -20C tonight
behind the front, lake enhanced snow tonight transitions over to LES
by Wednesday morning. While the lake-850mb delta-ts will be more
than sufficient for LES, dry air advecting in from the west thats
visible in the PWATs and in the model soundings will be a big
limiting factor. That being said, inversion heights will be above
the DGZ around 3-4 kft and initially will have a deep moist profile.
Opted for SLRs between 16:1 and 19:1 for lake enhanced/LES, lower
ratios are forecast along the cold front. LES tapers off over the
west Wednesday night and ends over the east Thursday morning in
spite the sufficient thermal profile as ridging builds in over the
region and dry air continues to quickly erode any lingering LES.
The 2/27 0Z HREF 24hour ensemble mean snowfall plots 4-6" over the N
to NW wind snow belts with some spots getting up to 8" by 0z
Thursday. The most recent 0z GFS has increased about 3-4" since the
2/26 12z run, yielding 6-8" over the N to NW wind snow belts while
the ECMWF has remained relatively consistent in the last few runs
with 3-5" over the same area. Kept the going Winter Weather
Advisories for accumulating snow and winds, but added northern
Schoolcraft and Luce Counties.
Thursday onward: Mid level ridging builds in, continuing into the
weekend bringing back southerly flow and ending our brief cold air
intrusion. This means the WAA regime with warmer than normal temps
returns, continuing into next weekend/early the following week. A
mid level shortwave trough traverses east over the mid Mississippi
Valley and then the Ohio Valley Thursday night and Friday, but the
U.P. is expected to stay dry into the weekend. A mid level trough
off the Pacific NW on Friday moves onto the west coast Saturday,
continuing into the Rockies Sunday into early next week, but at this
point there is significant spread in the guidance. Ensemble guidance
hints that the next low pressure system will eject off the Rockies
Saturday night/Sunday, then traverse north to northeast into the
Midwest Sunday or Monday. With the current spread in the ensembles
yet, 15-30% slight chance PoPs are reintroduced to the forecast on
Sunday for rain, increasing to 40-60% Sunday night through Monday
night.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 629 AM EST Tue Feb 27 2024
Light, mostly southerly winds and VFR conditions are expected today.
A strong cold front will swing through Upper Michigan this evening,
supporting rapidly changing conditions. Expect a quick wind shift to
the north and northwest and increasing to near 30kts, ceilings
quickly falling to IFR, and snow, possibly mixed with rain or
freezing rain, and rapidly falling temperatures at all terminals.
The freezing rain potential should last only a few hours and mostly
be a risk at KSAW, but above freezing temperatures at all terminals
may melt any frozen precip and then refreeze onto runway surfaces.
Overnight, all precip should shift over to snow and the strong winds
will result in blowing snow.
&&
.MARINE...
Issued at 505 AM EST Tue Feb 27 2024
Our next gale event is almost upon us. This afternoon, an
approaching low pressure system will increase northerly winds across
the lake. As this low moves northeast through the Great Lakes
tonight into Wednesday, strong cold air advection behind a cold
front helps north becoming northeast winds increase eastward across
the lake to 40-45 kts late tonight through early Wednesday
afternoon. There is a low potential (10-20% chance of gusts
exceeding 47 kts) for some storm force gusts south of Stannard Rock
between Marquette and Grand Marais tonight into Wednesday.
Significant wave heights over the central portions of the lake will
be 14-19 ft during the same period. Also some heavy freezing spray
is expected tonight into Wednesday night. Winds fall below gales
from west to east shortly after midnight Wednesday night, and in a
similar fashion, winds fall below 20 kts by mid morning on Thursday
as a brief high pressure passes overhead. Waves fall below 4 ft by
early Thursday afternoon. Chances for winds to increase to 20-30
kts return this weekend into next week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 7 PM EST /6 PM CST/ this evening
to 7 AM EST /6 AM CST/ Wednesday for MIZ001>003-009.
Lakeshore Flood Advisory from 11 PM this evening to 1 PM EST
Wednesday for MIZ001-003.
Lakeshore Flood Advisory from 1 AM to 4 PM EST Wednesday for
MIZ005.
Lakeshore Flood Advisory from 1 AM Wednesday to 1 AM EST
Thursday for MIZ006-007.
Winter Weather Advisory from 1 AM to 1 PM EST Wednesday for
MIZ006-007-085.
Lake Superior...
Gale Warning from 1 PM EST /noon CST/ this afternoon to 7 AM
EST /6 AM CST/ Wednesday for LSZ162.
Heavy Freezing Spray Warning from 7 PM EST /6 PM CST/ this
evening to 1 AM EST /midnight CST/ Thursday for LSZ162-
240>251-263>267.
Gale Warning from 1 PM EST /noon CST/ this afternoon to 1 PM
EST /noon CST/ Wednesday for LSZ240>244-263-264.
Gale Warning from 7 PM this evening to 9 PM EST Wednesday for
LSZ245>250-265-266.
Gale Warning from 9 PM this evening to 9 PM EST Wednesday for
LSZ251-267.
Lake Michigan...
Gale Warning from 10 PM this evening to 4 PM EST Wednesday for
LMZ221-248-250.
&&
SHORT TERM...TAP
LONG TERM...Jablonski
AVIATION...JTP
MARINE...JablonskiHazardous weather outlook, Feb 27, 3:38 AM EST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
338 AM EST Tue Feb 27 2024
MIZ001>003-006-007-009-085-280845-
Keweenaw-Ontonagon-Northern Houghton-Alger-Luce-Gogebic-
Northern Schoolcraft-
338 AM EST Tue Feb 27 2024 /238 AM CST Tue Feb 27 2024/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
A storm system moving through the Upper Great Lakes tonight will
result in accumulating snowfall, with a wintry mix of rain,
freezing rain, and sleet possible initially. Patches of blowing
snow are possible from blustery north to northwest winds. In
addition, while the chance is small (10%) due to the precipitation
moving in slower than previously expected, a flash freeze could
be seen across the U.P. this evening through tonight. Also, some
minor lakeshore flooding and beach erosion is possible along the
shoreline tonight. See the latest Winter Weather Advisory and
Lakeshore Flood Advisory for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A storm system moving through the Upper Great Lakes Wednesday
will result in accumulating snow, blowing snow from blustery
northwest winds, and minor lakeshore flooding and beach erosion
along the shoreline. See the latest Winter Weather Advisory and
Lakeshore Flood Advisory for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.
MIZ005-280845-
Marquette-
338 AM EST Tue Feb 27 2024
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
A storm system moving through the Upper Great Lakes tonight will
result in accumulating snowfall, with a wintry mix of rain,
freezing rain, and sleet possible initially. Patches of blowing
snow are possible from blustery north to northwest winds. In
addition, while the chance is small (10%) due to the precipitation
moving in slower than previously expected, a flash freeze could
be seen across the U.P. this evening through tonight. Also, some
minor lakeshore flooding and beach erosion is possible along the
shoreline tonight. See the latest Lakeshore Flood Advisory and
Special Weather Statement for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A storm system moving through the Upper Great Lakes Wednesday
will result in light accumulating snow, blowing snow from
blustery northwest winds, and minor lakeshore flooding and beach
erosion along the shoreline. See the latest Lakeshore Flood
Advisory for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
MIZ004-010>014-084-280845-
Baraga-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-
338 AM EST Tue Feb 27 2024 /238 AM CST Tue Feb 27 2024/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
A storm system moving through the Upper Great Lakes tonight will
result in accumulating snowfall, with a wintry mix of rain,
freezing rain, and sleet possible initially. Patches of blowing
snow are possible from blustery north to northwest winds. In
addition, while the chance is small (10%) due to the precipitation
moving in slower than previously expected, a flash freeze could
be seen across the U.P. this evening through tonight. See the
latest Special Weather Statement for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Some winds gusting up 40 mph is possible over the eastern U.P.
Wednesday, particularly in the morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-280845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
338 AM EST Tue Feb 27 2024 /238 AM CST Tue Feb 27 2024/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Northeast to northerly gales of 35 to 45 knots are expected across
much of the lake this afternoon through tonight. Conditions
optimal for creating heavy freezing spray are also likely Tuesday
evening into Wednesday. See the latest Marine Weather Message and
Open Lake Forecast for further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
North to northwesterly gales of 40 to 45 knots are expected to
continue through Wednesday over the eastern half of the lake.
Conditions are still optimal for creating heavy freezing spray Wednesday.
See the latest Marine Weather Message and Open Lake Forecast for
further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-280845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
338 AM EST Tue Feb 27 2024
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
North to northwesterly gales of 35 to 40 knots are expected
tonight. See the latest Marine Weather Message and Nearshore Zone
Forecast for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Northwest gales of 35 to 40 knots are expected Wednesday. See the
latest Marine Weather Message and Nearshore Zone Forecast for
additional details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
TAP
In the hours before
Special weather statement, Feb 27, 5:11 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Marquette MI
511 AM EST Tue Feb 27 2024
MIZ004-005-010>014-084-272100-
Baraga-Marquette-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Southern Houghton-
Including the cities of L'Anse, Gwinn, Marquette, Iron River,
Iron Mountain, Menominee, Escanaba, Gladstone, Manistique,
Kenton, and Sidnaw
511 AM EST Tue Feb 27 2024 /411 AM CST Tue Feb 27 2024/
...POTENTIAL FLASH FREEZE AND SLICK ROADS POSSIBLE TONIGHT...
A flash freeze will be possible this evening as temperatures
rapidly fall below freezing. Light snow, possibly mixed with
rain, is also expected to move into the region. If this occurs
before roadway temperatures cool below freezing, then the melted
snow and or rain may freeze and create some slick roadways.
All precipitation will transition to snow this evening, resulting
in accumulations up to 2 inches through Wednesday morning. This
may result in some hazardous driving conditions, particularly if
a thin layer of ice develops on the roadways first. If driving
tonight, be prepared for rapidly changing weather and road
conditions.
jp